Acute Interstitial Nephritis Secondary to Lamotrigine: A Case Report
INTRODUCTION: Over the past few years, lamotrigine has become more popular as both an antiepileptic and a mood stabilizer. Common side effects of this medication include headache, tremor, blurry vision or gastrointestinal complaints. More serious complications can include Steven-Johnson Syndrome or aseptic meningitis. Although acute interstitial nephritis (AIN) is usually associated with non-steroidal antiinflammatory (NSAID) medications or antibiotics, there are a handful of cases of this condition being associated with lamotrigine. METHODS: A 25 year old male initially presented to the emergency department with fever, bilateral flank pain and decreased urination. Medical history was only remarkable for bipolar 2 disorder, for which he was started on lamotigine a few months prior. Upon arrival to the hospital, he was febrile but hemodynamically stable. His lab work was remarkable for a creatinine doubled from his baseline, a leukocytosis and eosinophilia. Imaging was consistent with bilateral pyelonephritis. He was initiated on antibiotics and admitted for further management. Over the course of the next few days, the patient’s creatinine progressively increased with minimal urine output. He developed a diffuse maculopapular rash of unknown etiology. He was ultimately started on hemodialysis. After his infectious work up was negative, he was started on pulse dose steroids. Subsequent rheumatologic work up was negative. Kidney biopsy revealed interstitial nephritis with granulomatous features and vasculocentric distribution. The patient’s lamotrigine was discontinued out of concern for a possible hypersensitivity syndrome. His renal function and diffuse rash subsequently improved. He was then discharged to home with full recovery of his kidney function. RESULTS: This is a rare case of acute interstitial nephritis developing after initiation of lamotrigine. AIN can occur from one day to several months after initiation of an offending agent and is often associated with elevated creatinine and decreased urine output. This condition is typically associated with NSAIDS or antibiotics; however, there are rare cases of lamotrigine being the underlying culprit. Therefore, in patients with new-onset renal failure in the setting of current lamotrigine therapy, AIN should always be considered.
Published In/Presented At
Goldner, B., Fisher, M., & Kears, A. Acute Interstitial Nephritis Secondary to Lamotrigine: A Case Report. [Conference abstract]. SCCM 50th Critical Care Congress, Virtual.
Medicine and Health Sciences
Department of Medicine, Department of Medicine Fellows and Residents, Fellows and Residents